CSN Login
Members Online: 11

Feeding tube and vomiting

Purplemountain
Posts: 105
Joined: Oct 2013

Hi.

I've been using the feeding tube and pumpled 400 ml wihtin 2 1\2 hour of Boost VHC.  Stomach felt OK but when lied down to go sleep, start to feel nauseaed.  Had to get up then had a phlegm of sticky milky texture of the Boost in the back of the throat.  Tried to gurgled it out and end up vomiting. 

Any suggestion on how to go about without throwing up? And also managing the mucous in the back of the throat?  I also used the nasal rinse and sometimes that aggravated the gag reflex hence vomit as well.

Thanks.

Ruben and Jude's picture
Ruben and Jude
Posts: 154
Joined: Apr 2013

If you're not flushing with water after the tube feeding, you might consider doing it. It will help to thin out the secretions at the back of his throat. Also, Ruben suffered with nausea frequently and we used a combination of Ativan 0.5 mg and Reglan 5 mg, every 4 to 6 hours intermittently. That's what got him through the nausea period. Of course it goes without saying, everybody's different; and both of these meds are prescription, but they worked well for Ruben as they did for 99% of my cancer patients.

Check with his doctor. There usually is something that helps with nausea. It may even be the 'formula' he's on. He may not be tolerating the ingredients.

(Ruben and) Jude

Purplemountain
Posts: 105
Joined: Oct 2013

how many ml of water do you recommend flushing after each feeding?  I do flush to keep the tube from clogging but didn't think about diluting it out to prevent the milky in the back of the throat.  I usually flush with 30 ml of water.  Any suggestion?

thanks.

phrannie51's picture
phrannie51
Posts: 3687
Joined: Mar 2012

to keep your tube clean, or flushing to thin out the gunk in your throat....one is a side benefit of the other.

You can also thin out the Boost with a little water, too....I used milk to thin it, but since you're already having problems with phlem, water might do you better....and that might also help thin that crap out.

p

Ruben and Jude's picture
Ruben and Jude
Posts: 154
Joined: Apr 2013

I've seen MD"s recommend anywhere from 60 ml to 100 ml of water. Also, good advice from others, don't lay flat after feeding, for at least 30 - 40 minutes.

 

phrannie51's picture
phrannie51
Posts: 3687
Joined: Mar 2012

you get ideas from so many sources, and if one doesn't work, another might....or a combination of plans might do the trick....a little from this person, a little from that person for your own special plan.  I had many oopsies after I tubed myself.....I thought I was feeling ok, but when the Boost got to my gut, my gut thought about it for a little bit, and then oopsie.  I started getting into my recliner, and only recline a little till for 30 or 40 minutes after I ate....take a little recliner nap and let the meal settle.....

Also...my oncologist told me that my anti-nausea meds arent just for after chemo....they were for anytime I was feeling, or starting to feel nauseated.....and I used them when ever I was feeling queasy....sometimes when I "thought" I might get queasy and wanted to make sure my dinner was gonig to stay down.

p

 

donfoo's picture
donfoo
Posts: 1206
Joined: Dec 2012

Hello,

 

Maybe you can try some protein powder as an alternative. It has the same caloric density as sugar (carbo) and might go easier on your stomach. You can pick this up and any health food store. They may even have a sample package for you to try out. Good luck. don

dlygoblue
Posts: 28
Joined: Mar 2012

Anti Nausea meds are for anytime, and ALL the time during treatment.  Take on a schedule as opposed to "when you have the feeling".  It will help. Same for pain meds.  As for the throat, a constant flow of water and/or ice chips to keep your mouth and throat moistened and the mucus lowered. It won't go away completely, but it helps. Have you tried "magic mouth wash" (helps alleviate throat pain too) or other mouthwashes, like Biotine?

lornal's picture
lornal
Posts: 219
Joined: Sep 2013

I was told not to lie down for an hour after "eating".

CivilMatt's picture
CivilMatt
Posts: 2929
Joined: May 2012

Purple,

Don’t lie flat.  Recliners are nice.  I’ve experienced the eruption of a PEG volcano while reclining too far, just be careful.

I had a utility room sink all to myself and I had many gagging, choking, coughing and dry heaves there.   The gag reflex happened when I tried real hard to clear my throat.  I mostly used the baking soda and sal****er solution to help clear things and a shot of magic mouth wash just before jumping under the covers.  Some use ginger ale to help break things up, but it was too harsh for me.

Try to stay relaxed and calm when throat problems arise, sometimes even when your throat is clear it will feel like something is in there.

Keep working the problems, keep ypur team informed and drink lots of water.

Matt

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network